Canada amplifies label warnings on paracetamol

Clearer warnings will now be a federal requirement for paracetamol

Canada amplifies label warnings on paracetamol

World Bulletin / News Desk

Over-the-counter pain-relief drugs containing widely used acetaminophen will have clearer warning labels in Canada to help reduce potential liver damage that can be fatal, health authorities said Thursday.

Health Canada said that products based on acetaminophen, also known as paracetamol, "can have risks, especially if too much is taken or if it is taken for longer than directed."

"These risks include liver damage, which in severe cases can lead to liver failure and even death."

The analgesic is used to relieve mild-to-moderate pain and reduce fever. It is sold under a number of brand names around the world, including Tylenol in North America. 

Health Canada pointed out that acetaminophen is one of the most commonly used pain and fever relievers in Canada, and requires clearer labeling and stronger warnings to help consumers use it more safely.

In addition to improved usage instructions, the words "contains acetaminophen" must be displayed in bold, red text in the upper right corner of the front of the package, it said.

Health Canada also notified the drug industry that any prescription combination drugs cannot contain more than 325 micrograms of acetaminophen.

None of them currently on the market do, "but the action will discourage future products," it said.

The label changes apply immediately to new products being introduced into the Canadian market.

For products already on the market, companies are expected to update their labeling within 18 months.

 

Güncelleme Tarihi: 16 Eylül 2016, 09:22
YORUM EKLE